A type of prescription medication, depressants reduce the activity in the central nervous system, or CNS. Doctors will prescribe a CNS depressant to treat anxiety. When people take these medications for non-medical purposes, they may have serious health problems.
Types of CNS Depressants
According to the US Department of Health and Human Services’ National Survey on Drug Use and Health, 6.2 million people ages 12 and older abused prescription medications. The Office of National Drug Control Policy reports that in 2015, 0.7 percent of people ages 12 and over abused tranquilizers and 0.1 percent of people ages 12 and over abused sedatives, two types of CNS depressant.
The US Department of Health and Human Services and the Substance Abuse Mental Health Services Administration point out that people can abuse multiple types of CNS depressants, which have moderate to high physical and psychological dependence. Examples of CNS depressants include glutethimide, barbiturates, chloral hydrate, methaqualone and tranquilizers, also called benzodiazepines. All of these CNS depressants work by affecting the neurotransmitter gamma-aminobutyric acid, or GABA, which decreases the brain’s activity, resulting in a calming effect.
Access to CNS Depressants
People who abuse CNS depressants obtain these drugs through multiple methods. The Office of National Drug Control Policy points out that people who abuse CNS depressants may doctor shop, in which they go to many doctors to get prescriptions for the medication. Some abusers may get their supply through over prescribing, in which they tell their doctors they lost some pills and need more. CNS depressant abusers may get their pills from friends and family. Other ways abusers access the medications include theft and illegal online pharmacies.
Signs of CNS Depressant Abuse
People may notice certain signs in people that can indicate abuse of CNS depressants. For example, people who abuse CNS depressants may display alcohol intoxication-like behavior, but without the smell of alcohol on their breath, according to the US Department of Health and Human Services and the Substance Abuse Mental Health Services Administration. They may also have difficulty concentrating when abusing CNS depressants. Other signs of abuse include dilated pupils, lack of coordination and falling asleep at work or school.
The Office of National Drug Control Policy explains that abuse of CNS depressants can lead to serious health problems. For example, people who abuse CNS depressants may start having seizures. Taking too high a dosage of a CNS depressant can result in respiratory depression and decreased heart rate. Withdrawal from these drugs after using large amounts can put users’ lives at risk. Severe withdrawal symptoms include delirium, convulsions and death.